Wyoming, 2015

Damaging Winds in Wyoming, July 15, 2015

July 15, 2015 · NWS RIW · 2 events in 1 county or zone

A trough of low pressure crossed western Wyoming during the afternoon of Wednesday, July 15. This trough helped to initiate thunderstorms along a north-south line across Fremont and Sweetwater counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A trough of low pressure crossed western Wyoming during the afternoon of Wednesday, July 15. This trough helped to initiate thunderstorms along a north-south line across Fremont and Sweetwater counties. Large surface temperature-dew point differences favored strong outflow wind from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 15, 10:00 AM MST, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 15, 10:00 AM MST, 3 hours 32 minutes before
FXUS65 KRIW DDHHMM
AFDRIW

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1100 AM MDT WED JUL 15 2015

.SHORT TERM...WEDNESDAY THROUGH FRIDAY NIGHT

LIKE LAST NIGHT WE STILL HAVE A FEW SHOWERS LINGERING ACROSS THE
AREA...MAINLY ACROSS THE NORTH. HOWEVER...LIGHTNING HAS ENDED FOR
THE TIME BEING. AS FOR TODAY...IT LOOKS SOMEWHAT SIMILAR TO
YESTERDAY AS A TROUGH SWINGS ACROSS THE AREA AND BRINGS ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS TO THE AREA. ONCE AGAIN...THE
BEST CHANCE WILL BE IN THE AFTERNOON. AND LIKE YESTERDAY...THE MAIN
THREAT WILL BE GUSTY DOWNBURST WINDS WITH THE LARGE DEW
POINT/TEMPERATURE SPREADS. AND WITH SOMEWHAT INCREASED CLOUD
COVER...HIGH TEMPERATURES SHOULD BE A FEW DEGREES COOLER THAN
YESTERDAY. THE TROUGH AXIS SHOULD SWING THROUGH THE AREA AFTER
MIDNIGHT AND THIS WILL USHER IN A DRIER AND MORE STABLE AIR MASS
THAT SHOULD SHUT OFF ANY CONVECTION AT THAT TIME.

WE THEN ENTER A QUIETER PATTERN FOR THURSDAY AS FLAT RIDGING BUILDS
ACROSS THE AREA WITH MAINLY DRY WESTERLY FLOW. THERE COULD STILL BE
A FEW POP UP STORMS ACROSS THE AREA BUT WITH HIGHER HEIGHTS AND A
DRIER AIR MASS THEY SHOULD BE FEW AND FAR BETWEEN. AGAIN LIKE
YESTERDAY...THE MODELS HAVE DIFFERENCES IN WHERE THE STORMS WILL
FIRE SO FOR NOW WE BLENDED THE MODELS TO SEE IF ANY AGREEMENT
MANIFESTS ITSELF IN FUTURE RUNS. THIS CONVECTION SHOULD END IN THE
EVENING WITH A MAINLY DRY PERIOD OVERNIGHT.

WE HAVE THE SAME PROBLEM FOR FRIDAY. THE MODELS AGREE WITH THE
GENERAL PATTERN WITH A TROUGH AND COLD FRONT APPROACHING THE AREA
FROM THE NORTH AND WEST WITH SOUTHWESTERLY FLOW INCREASING AHEAD OF
THE FRONT. THIS SHOULD PUSH TEMPERATURES UP A BIT. HOWEVER...THERE
ARE DIFFERENCES IN THE PLACEMENT OF THE SHOWERS AND THUNDERSTORMS.
THE NAM HAS THE SHOWERS ACROSS CENTRAL AND SOUTHERN WYOMING WITH THE
GFS FURTHER NORTH. FOR NOW...CONTINUITY LOOKED DECENT SO WE LET
THINGS RIDE. A MUCH COOLER AIR MASS MAY BE MOVING IN FOR SATURDAY.
MY COLLEAGUE WILL HAVE MORE ON THAT.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

GFS HAS COME AROUND TO THE EURO SOLUTION FROM LAST NIGHT WITH A
SIGNIFICANT COOL TROUGH DIGGING DOWN FROM CANADA FRIDAY AND
SWINGING ACROSS OUR AREA ON SATURDAY. STRONG COLD FRONT AND UPPER
JET SUPPORT WILL PROVIDE A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS IN THIS SCENARIO. THE GEM IS TRENDING THIS WAY BUT
DOESN'T BRING THE MAJORITY OF THE TROUGH ACROSS UNTIL MONDAY.
FORECAST IS TRENDING STRONGLY TOWARD THE IDEA OF A FAIRLY
SIGNIFICANT TROUGH FOR LATE JULY SWINGING ACROSS SATURDAY WITH
MUCH COOLER TEMPERATURES AND A DECENT CHANCE OF SHOWERS/TSTMS.
COULDN'T GO AS HIGH AS I'D LIKE YET BUT IF TRENDS CONTINUE...WE
WILL NEED TO HIT THIS PERIOD MUCH HARDER. CYCLONIC NW FLOW LINGERS
INTO SUNDAY ON THE GFS WITH A CHANCE OF SHOWERS A GOOD BET WHILE
THE ECMWF QUICKLY STARTS TO REBUILD THE HEIGHTS WITH A MUCH DRIER
W-NW FLOW. FORECAST IS A COMPROMISE FOR NOW WITH ISOLD
SHOWERS/TSTMS...ESPECIALLY IN AND NEAR THE MOUNTAINS. MONDAY LOOKS
TO BE THE DRIEST DAY WITH HEIGHTS REBUILDING OVER THE AREA. A FEW
STORMS MAY STILL DEVELOP ALONG THE DIVIDE WITH THE
MODELS...ESPECIALLY THE GFS...STILL WANTING TO SHOW A FEW EMBEDDED
DISTURBANCES IN THE FLOW. KEEPING ISOLATED STORMS IN FOR THE WEST
AND SOUTH. GFS AND EURO DIVERGE MORE BY TUESDAY WITH THE EURO
STILL BRINGING ON REMNANT CA LOW AND SOME MOISTURE FROM DOLORES
WHILE THE GFS HAS A RIDGE COVERING THE AREA AS THE UPPER LOW
TRACKS OFF FROM CO INTO THE PLAINS. BUT EVEN IN THE GFS SCENARIO
THERE IS STILL SOME WEAK DISTURBANCES IN THE NW FLOW WHICH COULD
AID IN AFTERNOON CONVECTION. WILL CARRY ISOLD STORMS OVER MANY
AREAS...ESPECIALLY IN AND NEAR THE MOUNTAINS. SIGNIFICANT TROUGH
MAY THEN DIG INTO THE PACNW AROUND MIDWEEK WITH AN INCREASING
CHANCE OF TSTMS AS EARLY AS WEDNESDAY...ESPECIALLY ALONG AND WEST
OF THE DIVIDE. THIS SYSTEM ORIGINATES NEAR KAMCHATKA AND MOVES
THROUGH OUR WEAKENING ERN PACIFIC RIDGE THAT BUILDS LATE THIS WEEK
TO AID IN OUR WEEKEND TROUGH. ENOUGH GOING ON IN THE EXTENDED
PERIOD THAT EACH DAY WILL HAVE TO BE WATCHED AS IT IS TOUGH TO TRY
AND HAVE ANY 24 HOUR PERIOD COMPLETELY DRY ACROSS OUR CWA.

&&

.AVIATION.../18Z ISSUANCE/

VFR CONDITIONS TO PREVAIL OVER THE REGION THROUGH THE FORECAST
PERIOD. AS A WEATHER SYSTEM MOVES ACROSS THE REGION THIS
AFTERNOON...SHOWER AND THUNDERSTORM DEVELOPMENT WILL TAKE PLACE OVER
THE REGION...WITH MOST TERMINALS AFFECTED. SOME STORMS WILL HAVE
WIND GUSTS AS HIGH AS 45 KNOTS ALONG WITH BRIEF HEAVY RAIN AND
POSSBILE SMALL HAIL. BRIEF LOCAL MVFR CONDITIONS WILL OCCUR DUE TO
LOWER VSBY IN HEAVY RAIN. SHOWERS AND STORMS WILL BEGIN TO DECREASE
IN CONVERAGE BY 03Z...ENDING AT MOST TERMINAL LOCATIONS BY 06Z.

&&

.FIRE WEATHER...

FIRE DANGER WILL BE ENHANCED BUT BELOW CRITICAL SINCE FUELS REMAIN
NON CRITICAL. A TROUGH APPROACHING THE AREA WILL BRING ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE AREA INTO THE
EVENING HOURS. GUSTY WINDS WILL BE POSSIBLE WITH ANY STORM.
HOWEVER...WINDS AND RELATIVE HUMIDITY SHOULD REMAIN BELOW CRITICAL
LEVELS FOR THE MOST PART. HIGH PRESSURE WILL BRING A DRIER AND
WARMER DAY FOR THURSDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HATTINGS
LONG TERM...PS
AVIATION...JB
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Jul 15, 2:01 AM MST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
301 AM MDT WED JUL 15 2015

WYZ001>020-022>030-160915-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
301 AM MDT WED JUL 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS IN MOST AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FRIDAY...ISOLATED TO WIDELY SCATTERED LATE DAY THUNDERSTORMS
ACROSS THE NORTH AND WEST.

SATURDAY...WIDELY SCATTERED TO SCATTERED
THUNDERSTORMS SPREADING SOUTH ACROSS MUCH OF THE AREA.

SUNDAY...ISOLATED LATE DAY THUNDERSTORMS IN MOST AREAS.

MONDAY AND TUESDAY...ISOLATED LATE DAY THUNDERSTORMS...MAINLY IN
AND NEAR THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT HAIL AND STRONG WINDS GUSTS. THANK
YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 15, 12:42 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
142 PM MDT WED JUL 15 2015

WYZ028>030-152030-
ROCK SPRINGS AND GREEN RIVER-EAST SWEETWATER COUNTY-FLAMING GORGE-
142 PM MDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SWEETWATER COUNTY
UNTIL 230 PM MDT...

AT 141 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF GREEN
RIVER TO 15 MILES NORTH OF MCKINNON...AND MOVING EAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  GREEN RIVER AROUND 155 PM MDT.
  PILOT BUTTE AROUND 205 PM MDT.
  ROCK SPRINGS AND BUCKBOARD MARINA AROUND 215 PM MDT.
  LOWE CANYON AROUND 220 PM MDT.
  SWEETWATER COUNTY AIRPORT AROUND 230 PM MDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE TRUMAN ELEMENTARY
SCHOOL...ROCK SPRINGS MEMORIAL HOSPITAL...SWEETWATER COUNTY
FAIRGROUNDS...ROCK SPRINGS KOA CAMPGORUND...ROOSEVELT LEARNING
CENTER...WASHINGTON ELEMENTARY SCHOOL...EXPEDITION ACADEMY IN GREEN
RIVER...HOLY SPIRIT CATHOLIC SCHOOL...TEX'S TRAVEL CAMP AND GREEN
RIVER AIRPORT.

THOSE ATTENDING THE NATIONAL HIGH SCHOOL FINALS RODEO ARE IN THE
PATH OF THESE STORMS AND SHOULD PREPARE FOR CHANGING WEATHER
CONDITIONS.

#

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 79 AND 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4100 10967 4168 10968 4175 10900 4100 10899
TIME...MOT...LOC 1941Z 264DEG 33KT 4161 10964 4125 11000

BRAUN
Special weather statement, Jul 15, 12:55 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
155 PM MDT WED JUL 15 2015

WYZ011-020-152045-
NATRONA COUNTY LOWER ELEVATIONS-SOUTHEAST JOHNSON COUNTY-
155 PM MDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NATRONA AND
SOUTHEASTERN JOHNSON COUNTIES UNTIL 245 PM MDT...

AT 155 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF RED WALL
TO NEAR GOLDENEYE RESERVOIR...AND MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  MIDWEST AROUND 225 PM MDT.
  EDGERTON AND ANTELOPE HILLS AROUND 230 PM MDT.
  LINCH AND TEAPOT ROCK AROUND 240 PM MDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE NATRONA...MIDWEST
SCHOOL AND SALT CREEK COUNTRY CLUB.

#

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 195 AND 238.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4349 10608 4295 10607 4291 10686 4343 10674
      4372 10602 4350 10602
TIME...MOT...LOC 1955Z 245DEG 34KT 4339 10668 4301 10677

BRAUN
Special weather statement, Jul 15, 12:59 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
159 PM MDT WED JUL 15 2015

WYZ010-011-152045-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
159 PM MDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
245 PM MDT...

AT 159 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHEAST OF
MAYOWORTH TO KAYCEE...AND MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  FORT RENO HISTORICAL SITE AND POWDER RIVER REST AREA AROUND 245 PM
MDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE KAYCEE BRANCH
LIBRARY...KAYCEE ELEMENTARY SCHOOL...POWDER RIVER CABINS AND KAYCEE
HIGH SCHOOL.

#

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 BETWEEN MILE MARKERS 248 AND 283.
 INTERSTATE 90 BETWEEN MILE MARKERS 74 AND 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4443 10610 4378 10613 4360 10669 4411 10668
TIME...MOT...LOC 1959Z 238DEG 22KT 4406 10663 4370 10665

BRAUN
Special weather statement, Jul 15, 1:12 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
212 PM MDT WED JUL 15 2015

WYZ002-015>018-152045-
WIND RIVER MOUNTAINS EAST-UPPER WIND RIVER BASIN-ABSAROKA
MOUNTAINS-WIND RIVER BASIN-LANDER FOOTHILLS-
212 PM MDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HOT SPRINGS AND
CENTRAL FREMONT COUNTIES UNTIL 245 PM MDT...

AT 209 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BURRIS TO NEAR DICKINSON
PARK...AND MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  CROWHEART AND BURRIS AROUND 215 PM MDT.
  FORT WASHAKIE AND MAVERIK SPRING DOME FIELD AROUND 245 PM MDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE CROWHEART ELEMENTARY
SCHOOL...BULL LAKE LODGE...WYOMING INDIAN ELEMENTARY SCHOOL...RAY
LAKE CAFE...DICKINSON CREEK CAMPGROUND AND WYOMING INDIAN JUNIOR AND
SENIOR HIGH SCHOOL.

#

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4374 10894 4364 10891 4363 10893 4361 10894
      4359 10890 4294 10872 4277 10912 4343 10930
TIME...MOT...LOC 2009Z 228DEG 20KT 4338 10926 4286 10912

TL
Special weather statement, Jul 15, 1:17 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
217 PM MDT WED JUL 15 2015

WYZ019-028>030-152100-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-ROCK SPRINGS AND GREEN
RIVER-EAST SWEETWATER COUNTY-FLAMING GORGE-
217 PM MDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SWEETWATER COUNTY UNTIL
300 PM MDT...

AT 216 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FOURTEEN MILE REST
AREA TO NEAR MCKINNON...AND MOVING EAST AT 40 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  FOURTEEN MILE REST AREA AROUND 220 PM MDT.
  SUPERIOR AROUND 240 PM MDT.
  SQUAW HOLLOW BOAT RAMP ON FLAMING GORGE AND BUCKBOARD MARINA AROUND
250 PM MDT.
  LOWE CANYON AROUND 255 PM MDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE TRUMAN ELEMENTARY
SCHOOL...ROCK SPRINGS MEMORIAL HOSPITAL...SWEETWATER COUNTY
FAIRGROUNDS...BURNTFORK...ROCK SPRINGS KOA CAMPGORUND...ROOSEVELT
LEARNING CENTER...WASHINGTON ELEMENTARY SCHOOL...EXPEDITION ACADEMY
IN GREEN RIVER...HOLY SPIRIT CATHOLIC SCHOOL AND TEX'S TRAVEL CAMP.

THOSE ATTENDING THE NATIONAL HIGH SCHOOL FINALS RODEO ARE IN THE
PATH OF THESE STORMS AND SHOULD PREPARE FOR IMMINENT DANGEROUS
WEATHER CONDITIONS.

#

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 79 AND 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4100 10983 4102 11004 4119 11005 4186 10934
      4220 10860 4100 10858
TIME...MOT...LOC 2016Z 259DEG 35KT 4179 10930 4108 10999

BRAUN
Special weather statement, Jul 15, 1:31 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
231 PM MDT WED JUL 15 2015

WYZ005-007-016>018-152100-
OWL CREEK AND BRIDGER MOUNTAINS-SOUTHWEST BIG HORN BASIN-UPPER WIND
RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
231 PM MDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOT SPRINGS AND
CENTRAL FREMONT COUNTIES UNTIL 300 PM MDT...

AT 229 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MAVERIK SPRING DOME
FIELD TO NEAR SINKS CANYON STATE PARK...AND MOVING NORTHEAST AT 35
MPH.

WIND GUSTS OF 50 TO 55 MPH AND BRIEF HEAVY RAIN WILL BE POSSIBLE
WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  MAVERIK SPRING DOME FIELD AROUND 235 PM MDT.
  ANCHOR DAM AROUND 255 PM MDT.
  ARAPAHOE AND HUDSON AROUND 300 PM MDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE RIVERTON REGIONAL
AIRPORT...OWL CREEK KAMPGROUNDS...FREMONT COUNTY LIBRARY...LANDER
GOLF COURSE...RENDEZVOUS ELEMENTARY SCHOOL...WYOMING INDIAN MIDDLE
SCHOOL...TRINITY LUTHERAN SCHOOL...WIND RIVER RV PARK...ASHGROVE
ELEMENTARY SCHOOL AND SOUTH ELEMENTARY SCHOOL.

#

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4389 10855 4292 10830 4276 10880 4284 10887
      4353 10905 4352 10904 4354 10904 4354 10900
      4356 10904 4357 10904 4356 10894 4360 10898
      4359 10892 4362 10894 4367 10889
TIME...MOT...LOC 2029Z 237DEG 31KT 4349 10907 4280 10890

TL

The radar

The Riverton/Lander radar (KRIW), 170 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sweetwater

When
July 15, 1:32 PM MST
Where
Sweetwater County, (Rks)rock Spgs Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.600, -109.070

The ASOS at the Rock Springs-Sweetwater County Airport registered a thunderstorm wind gust of 64 mph.

Thunderstorm Wind, Sweetwater

When
July 15, 1:35 PM MST to 1:37 PM MST
Where
Sweetwater County, 2.17 mi NNW of Blairtown to 0.35 mi NNE of Rock Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.599, -109.266

A light residential trailer was blown over and knocked into a car on the north side of Rock Springs. The strong wind also dropped large tree limbs and caused damage to a power pole in downtown Rock Springs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587766, 587767.